I am in pain all the time! It is from my waist,down both legs to the very tips of my toes! had polio as a child,almost died,spent months in the IRON LUNG(which did not surface till 1992 but that is another topic) but managed to come out of it with only some spinal,back & leg problems-no permanent paralysis.Although,I was paralyzed for a length of time. As I aged,my legs began giving me more & more grief.Cramping was quite frequent but only the right leg,knee down.Mid 20s-hip would lock up painfully with rest of leg contorting as a daily occurrence-along with that I had weird sensations on my skin (?wet dripping down.?crawling on me ,stabbings,slashings) all the while with an underlying nagging ache which kept me from sleeping because it always seemed to magnify in intensity from evening 0n.Tossing and turning for 1hour then up and pacing for rest of night -then off to work. eventually,had to leave work.because the pain just kept increasing over the years and affected my overall health with lack of sleep,nausea,migraines, back pain was also an issue with degenerative disc disease,etc... plus 2legged cramps-hips down-made quite an interesting show when it occurred!! I am ,finally ,on some medication to help relieve my pain:60mg x2 at 3 Xs /day Plus 8mg Dilaudid up to 3Xs for breakthrough pain. This made a big difference in my life.It allowed me to be able to go out & get a few things done without groaning,out loud,& having to think about actually lifting each foot to take a step.LIFE had become that complicated for me & the PAIN was all consuming. OF course,forgot to say that a few decades have gone by! Now,my major problem is that I have been on these meds for 1 1/2 years!!! If,any of you have similar dilemna-I would very much appreciate your input. NOW<I KNOW THAT THESE MEDICATIONS ARE ADDRESSING MY NERVE PAIN & I KNOW EXACTLY (well,not quite right-I can only imagine by my past experience without) so I HAVE A VERY GOOD IDEA OF MY SUFFERING W/O MEDS---BUT FOR THE LAST SEVERAL MONTHS,I HAVE BEEN IN SERIOUS PAIN ALL DAY,EVERY DAY.I FEEL LIKE I USED TO FEEL PRIOR TO STARTING THESE !! Again,it has become all consuming/i am pacing again/concentration is poor.... my appetite is nill and nausea is daily-so chewing ginger and my life is on the down swing... CAN SOMEBODY PLEASE GIVE ME IDEAS ON HOW TO ALLEVIATE THIS PAIN IF THERE IS SOME METHOD OR CONCOCTION HOME MADE BREW OF YOUR GREAT AUNT'S....pLEASE, I need to find a way to lessen it!
HI there. Sorry to hear about all the pain you've had to go through. Without boring you too much and trying to keep this short (as I have a habit of replying in 'book style', LOL), I have been dealing with chronic pain, of similarity, since a car accident back in 1992. I am currently on OxyContin and Oxy IR, for the chronic pain, AND Neurontin (aka: gabapentin, for nerve pain) and Restoril (aka: temazepam, for sleep). I have almost the exact pain as you are describing but did NOT have polio as a child. Here's some suggestions, things I've gone through over the past 15 years or so, to try to get rid of, or alleviate, at least SOME of the pain: 1. Since this is nerve pain (and everything you described sounds EXACTLY like nerve problems), ask the doctor if he/she could ADD either Gabapentin or Lyrica to your meds. They are both excellent medications for nerve pain but the Gabapentin (Neurontin) is an older medication and a LOT cheaper than Lyrica (Pregabalin). 2. Since your nerve pain is from the waist down or so, it sounds like you might have something going on from the L1 on down. Mine is the L5-S1-3 (the sacrum in people is actually fused so most refer to it as just the S1) that causes the pain and radiculopathy. Ask for an MRI, if you haven't had one, to get a better idea of exactly what's going on. I realize you had polio as a child but don't let the doctors just ASSUME that that is the only problem. I'm the type that speaks up and will actually ask the doctors to please do this or that. I do it in a very nice way and I can usually get my doctor to order what I've requested. (She's pretty cool about that but she also knows I have some medical background, lol) 3. If the Dilaudid isn't helping anymore, and it sounds like it isn't, you have probably built up a tolerance to it, as I have to the OxyContin, and the dose might have to be increased. I have gone from a low dose to a very high dose since I've been on it almost since it came out back in 1995. If your doctor is willing to increase it slightly AND add either Neurontin or Lyrica to it, you just might get back to having low to no pain again, at least for a little while. 4 There are so many options today. Here's a few that you might talk to your doctor about (preferably a pain management doctor as primary doctors aren't all that familiar with these): Steroid injections into the nerves that are causing the pain; Spinal cord stimulators that can be implanted (you go through a trial version first); Pain pumps that can also be implanted (again, trial version is used first); Bi-Lateral RF Lesioning. Bi-Lateral means BOTH sides. This is definitely something that just might work for you as it cuts and cauterizes the nerves that are causing the pain. It usually will last anywhere from a few months to a few years in some people. The nerves eventually start growing back and the procedure would have to be done again.....at some point. But if you get even one year out of it, it's worth it. One more thing: As you may know, narcotic medication causes constipation. The one thing I've found that works wonderfully is Miralax. I use the generic and I buy it at Sams Club as you just can't find it cheaper anywhere else. I have to take 3 times what the directions say, a day, but have cleared that with my doctor. I sure hope these suggestions help you out. Keep me posted, ok? Take care.......
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.